Thunderstorm Wind, Mower
- When
- April 11, 4:24 PM CST
- Where
- Mower County, Brownsdale
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.733, -92.867
Microburst winds heavily damaged a farm just southwest of Dexter. Numerous outbuildings and barns were damaged or destroyed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Microburst winds heavily damaged a farm just southwest of Dexter. Numerous outbuildings and barns were damaged or destroyed. Debris was thrown into fields toward the city of Dexter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 11, 1:57 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001
MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.
ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.
MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.
ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.
WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.
.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-061
WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
094-095-IAZ008>010-018-019-029.
IRELANDIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-120300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1130 AM CDT WED APR 11 2001 HAZARD - HIGH RISK OF SEVERE STORMS HAS BEEN INCLUDED FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. MODERATE RISK OF SEVERE STORMS FOR MOST OF THE REST OF THE AREA. FLASH FLOOD PRODUCING RAINS CONTINUE TO BE A CONCERN ACROSS THE ENTIRE AREA. TIMING - SEVERE THREAT...ROUGHLY 3 PM TO 10 PM THIS AFTERNOON AND EVENING. HEAVY RAIN AND FLASH FLOOD THREAT...THIS AFTERNOON THROUGH THE EVENING HOURS TONIGHT. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS AT LATE MORNING WILL LIFT NORTHEAST THIS AFTERNOON AND TONIGHT. A WARM FRONT WAS PUSHING INTO SOUTHERN IOWA...AND NORTHERN ILLINOIS... AND IS EXPECTED TO CONTINUE MOVING NORTH AHEAD OF THE ADVANCING LOW. THE AIRMASS SOUTH OF THIS FRONT IS VERY MOIST...AND IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON. DEEP LIFTING OF THE AIRMASS AHEAD OF THE STRONG LOW...AND STRONG WIND SHEAR ALOFT...WILL GENERATE WIDESPREAD THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...AND A THREAT OF FLASH FLOODING. ANY HEAVY RAINS THIS AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE ONGOING RIVER FLOODING SITUATION ACROSS THE AREA. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SPOTTERS WILL BE NEEDED ANYTIME THROUGH THIS EVENING FOR HEAVY RAINFALL...FLASH FLOODING OR FLOODING REPORTS. THOMPSON
The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238056, 5238054, 5238055.